Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 7, NWS Jackson, KY

April 10, 2001Menifee County, Morgan County, Wolfe County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 10, 2001, 3:44 PM EDT for Menifee County, Morgan County, Wolfe County, Kentucky. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 3:44 PM EDT (19:44 UTC)
Expired
Apr 10, 2001, 4:30 PM EDT
In force
46 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Menifee County, KY, Morgan County, KY, Wolfe County, KY

What was reported inside it

TimeReportWhereRemark
Apr 10, 4:20 PM EDTHail 1West Liberty, KY1 inch diameter hail accumulated to two inches on the ground in downtown West Liberty.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-485 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 101945
SVRJKL
KYC165-175-237-102030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
344 PM EDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MENIFEE COUNTY
  MORGAN COUNTY
  WOLFE COUNTY

* UNTIL 430 PM EDT

* AT 344 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  VALERIA...OR ABOUT 7 MILES NORTH OF CAMPTON...MOVING NORTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER EZEL AT 350 PM EDT.
  OVER ARNETT AT 400 PM EDT.
  OVER WRIGLEY AT 420 PM EDT.
  
HAIL UP TO  GOLF BALL SIZE IS POSSIBLE IN THIS STORM. 
MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR KENTUCKY.

LAT...LON 3812 8325 3806 8339 3788 8365 3782 8363
          3773 8370 3767 8361 3765 8345 3772 8340
          3770 8327 3782 8339 3799 8305 3800 8314
          3802 8316 3802 8321

SCHAUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 1:25 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 10, 1:25 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
125 PM EDT TUE APR 10 2001

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS OUR NRN CWFA BASICALLY
NORTH OF THE MOUNTAIN PARKWAY. THE PAST BATCH OF STORMS HAS
STABILIZED THE LOWER ATMOSPHERE TO THE SOUTH OF THIS LINE AND THE
CHANCE FOR SEVERE WEATHER HAS DIMINISHED. IN FACT THE CHANCES OF
TSRA HAS DIMINISHED AND WILL REDUCE POPS FOR THIS AREA. REST OF FCST
LOOKS ON TRACK AND WILL NOT CHANGE.

.JKL...SEVERE THUNDERSTORM WATCH FOR NORTHERN KENTUCKY UNTIL 1 AM.

DUSTY

In the hours before

Special weather statement, Apr 10, 1:57 PM EDT, 1 hour 47 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-110200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
157 PM EDT TUE APR 10 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
FOR ALL OF EASTERN KENTUCKY. A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR A LARGE PORTION OF KENTUCKY TO COVER THE POTENTIAL FOR
SEVERE WEATHER.

A NEARLY STATIONARY FRONT NORTH OF THE OHIO RIVER WILL SAG SOUTH
LATE THIS AFTERNOON AND EVENING. THIS IN COMBINATION WITH UNSTABLE
AIR...SUFFICIENT LOW LEVEL MOISTURE...AND WAVES OF ENERGY RIDING
ALONG THE FRONT WILL INCREASE THE CHANCE FOR THUNDERSTORMS THIS
AFTERNOON AND EVENING.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO CAN NOT BE RULED OUT.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE
LATEST WEATHER INFORMATION.

SKY-WARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:13 PM EDTSevere Thunderstorm WarningJKLBath, Fleming47 min
Apr 10, 3:58 PM EDTSevere Thunderstorm WarningJKLFleming, Rowan47 min
Apr 10, 4:31 PM EDTSevere Thunderstorm WarningJKLJohnson, Magoffin44 min
Apr 10, 4:59 PM EDTSevere Thunderstorm WarningJKLMartin46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.